Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

Can Venlafaxine cause your feet to sweat?

My feet started sweating after taking venlafaxine.  I’ve put up with it but now I believe it’s causing my feet (especially my right foot) to become calloused all of a sudden.  Is this possible/normal?
3 Responses
Avatar universal
Antidepressants, especially those that affect serotonin, can cause sweating.  I doubt it would just be your feet, but who knows, these meds are weird.  I have gotten the sweats from some meds, but for me it was all over sweats, not just the feet.  Now, the callouses?  No.  Not the drug.  Not sweating.  What it can cause is fungal infections if it's constant, but you don't mention those.  Buy any new shoes lately?  New socks?  If it is the drug, and it's working well for you, this probably isn't enough of a problem to stop taking it for.  If it's not really working, then it might be.  If you do decide to stop this drug, better soon after you start taking it than late.  Don't quit suddenly.  But again, if it's working try to find a way to live with this, as it's not the worst side effect you can get.  Gotta be a lot better than being depressed.  Try putting some corn starch on them.  Try using moisture wicking socks or alternatively close to 100% cotton socks, assuming you can find them anymore.  It's not easy.  But it's easy to find wicking socks.  When y0u can go barefoot.  Let 'em breathe, in other words.  All the best.
Avatar universal
Sweating is a common and bothersome adverse effect of treatment with antidepressants. Tricyclics and selective serotonin reuptake inhibitors (SSRIs) have both been clearly shown to cause sweating. Increased sweating has been reported with venlafaxine (Pierre and Guze, 2000) and bupropion (Feighner et al. 1984) as well.
1 Comments
Yes, but only in the feet?
20896457 tn?1592763839
I take venlafaxine and my armpits go through periods of dampness. Even with antiperspirant on. The only antiperspirant that keeps me dry most often is secret clinical strength, and men's old spice (for some weird reason) Other antiperspirant for men doesn't work as well. I guess my armpits are picky. Haha!
7 Comments
Our bodies are so strange some times.  lol  I don't know if you are man or woman.  I use clinical strength secret myself!  I like the clear gel and it lasts all day without break through sweat or smells.  :)  I find it interesting that antidepressants increase sweating.  We try to help ourselves and then that kind of thing has to be dealt with. sigh.  But I did find this article regarding sweating and antidepressants in case it ever gets too bad.  https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3931183/
The only problem with using Secret is it increases sweating.  That's why they sell so much of pharmaceutical antiperspirants, they make it necessary to keep using them.  I had the sweats with Lexapro and Celexa, but not with any others.  This stuff is just weird.  I dealt with it by taking a lot of showers, and unfortunately, as with so many side effects of these meds, the problem still exists to a lesser extent after I stopped taking them because they didn't work.  Life is just nuts sometimes.  But it certainly didn't just make my feet sweat.
I just started Venlafaxine(Effexor), so far I haven't noticed any difference but I am on a small dose which is going to be increased next week. I am also in perimenopause and this makes me think, will my hot flashes get worse taking this medication?  Everyone responds to different medications uniquely/differently, so I am thinking it depends on how anyone personally responds to any kind of medication.
You'll only find out with time.  Side effects are quite different with different people.  Some antidepressants are more associated with the sweats than others, but it usually involves meds that affect serotonin and effexor does do that.  I would ask, did your symptoms that led to be prescribed Effexor start with the onset of perimenopause?  My own view is treating problems with sexual hormones with antidepressants gives you the additional problem of taking those meds with what you're already suffering while not treating the problem, which is getting your hormones back into balance, which will probably happen in due time and can be helped with other changes in diet, certain supplements, etc.  Just asking.
My perimenopause started almost 2 years ago, I was just put on Effexor last week in addition to my other antidepressant (Remeron) to hopefully boost the effects of this medication. I am supposed to have the Effexor increased at the end of this week. I was on Hormone replacement Therapy medications until I developed High Blood Pressure and had bad Edema (swelling of feet and ankles) which has decreased now that I am not taking the HRT's. I am also on a limited diet because of Diabetes, high cholesterol among other health issues and try to eat as healthy as possible. I'm not sure if any of my psych medications affects any of these medical health issues.
Yes, they absolutely can.  Remeron causes most people who use it to eat constantly, especially carbs, and causes the most weight gain of all antidepressants for the most people.  If it's not doing that to you, that's fine, but I just mention it because it's hard to believe a psychiatrist would give you that if you're diabetic.  But my main point still stands, you haven't said if you have a mental illness.  You have stated you have a hormonal imbalance.  HRT can be very harmful for many people as well, playing with your hormones to such a large extent can be very hard on many people and it often exaggerates estrogen at the expense of progesterone, which is usually the problem.  Now, everyone has their own situation, so I'm just mentioning possible things that might not have been good ideas for you.  I also wonder at using Effexor, one of the strongest antidepressants out there and one of the most difficult to stop taking, to "boost" remeron, which has a reputation of working pretty well but isn't used as much because of the weight gain and eating problem.  What you need depends on what's actually wrong, and my point was, if you have a hormonal problem, treating a mental illness might make you not care as much but won't change the hormonal imbalance.  Peace.
I have been taking Remeron since 2009, I do have 5 mental health diagnoses which are, Borderline Personality Disorder. PTSD, Depression, Anxiety and OCD. I have not found that the Remeron causes me to eat more and my diabetes is under control, my blood sugars are staying at a normal level. My psychiatrist just increased the Effexor yesterday, and I am really hoping this helps, and yes, my psychiatrist told me about the withdrawals of stopping Effexor. My hormonal problem stems from being 53 years old and I am in perimenopause. I was taking the hormone meds to help control the hot flashes and night sweats that come with perimenopause. Thank you for your concerns.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.